Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Marquette, MI

August 18, 2004Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 18, 2004, 3:38 PM EDT for Marquette County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2004, 3:38 PM EDT (19:38 UTC)
Expired
Aug 18, 2004, 4:00 PM EDT
In force
22 min
Issued by
NWS Marquette, MI
Area
Counties, with a storm outline in the text

County Marquette County, MI

The radar

The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 2:10 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 11:55 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 18, 11:55 AM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1155 AM EDT WED AUG 18 2004

.DISCUSSION...
APPROACHING UNSEASONABLY POTENT SHORTWAVE AS NOTED ON WATER VAPOR
SATELLITE IMAGERY ALREADY BEGINNING TO IMPACT FAR WESTERN CWA AS OF
15Z. SURFACE PRES ANALYSIS SHOWS A RAPIDLY DEEPENING LOW...993MB AT
12Z AND 988MB AT 15Z...WITH STRONG SUBSIDENCE AND GUSTY WINDS BEHIND
THE MAIN FRONTAL PASSAGE. THIS FRONT IS CURRENTLY SITUATED ACROSS
MN...STRETCHING FROM NEAR INTERNATIONAL FALLS TO THE SOUTHWEST
CORNER OF THE STATE. A SECOND FRONT WAS NOTED ACROSS THE MN-CANADIAN
BORDER...WHERE SURFACE OBS INDICATED WIND GUSTS WERE SUSTAINED AT 20
TO 25 KTS...WITH FREQUENT GUSTS OF 30-35 KTS. WINDS ACROSS CWA AS OF
15Z WERE SHOWING SIGNS OF PICKING UP...WITH IWD...CMX...SAW ALL
GUSTING TO 20 TO 25 KTS. STRONG GUSTY WINDS ARE EXPECTED TO INCREASE
ACROSS CWA THIS AFTERNOON...ESPECIALLY ALONG THE KEWEENAW PENINSULA
AND LAKE SUPERIOR SHORELINES OF ALGER AND LUCE COUNTIES...WHERE WIND
ADVISORIES WILL REMAIN IN EFFECT.

ALTHOUGH SOME THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING
MAY PRODUCE LARGE HAIL AS WET BULB ZEROES FALL TO AROUND 9,000
FT...LIS DECREASE TO -1 TO -3...AND STABILITY DECREASES...MAIN
THREAT WILL BE DAMAGING WINDS FROM A DEVELOPING LINE OF STORMS. THIS
IS DUE TO STRONG NEARLY PARALLEL LOW AND MID LEVEL WINDS...40-45KTS
AT 850MB AND AROUND 80KTS AT 500MB...AND A RAPID DRYING OF AIR IN
THE 700-500MB LAYER BEHIND FRONTAL PASSAGE.

KDLH RADAR NOT SHOWING MUCH IN THE WAY OF -SHRA/TSRA ACTIVITY...BUT
CELLS DEVELOPING OVER THE MN ARROWHEAD SOUTHWEST TOWARD DULUTH ARE
SHOWING SIGNS OF INCREASING REFLECTIVITY AS THEY HEAD INTO A MORE
UNSTABLE AIRMASS FROM BETTER SOLAR HEATING AND WARM AIR ADVECTION
AHEAD OF THE FRONT.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
    WIND ADVISORY THIS AFTN INTO THIS EVENING MIZ001-003.
    WIND ADVISORY THIS EVENING INTO EARLY MORNING FRIDAY MIZ006-007.
    GALE WARNING FOR LK SUPERIOR.

&&

LAROSA
Hazardous weather outlook, Aug 18, 5:40 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
540 AM EDT WED AUG 18 2004

MIZ001>007-009>014-084-085-191200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
540 AM EDT WED AUG 18 2004

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS WEST AND CENTRAL UPPER MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER WESTERN UPPER
MICHIGAN. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD BY
EARLY AFTERNOON OVER WESTERN UPPER MICHIGAN AND BY MID AFTERNOON
OVER CENTRAL UPPER MICHIGAN.

THUNDERSTORMS THAT DEVELOP INITIALLY COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS. AS THE AFTERNOON PROGRESSES IT IS POSSIBLE THAT A
LINE OF THUNDERSTORMS COULD FORM...WITH DAMAGING WINDS THE MAIN
HAZARD. THE HIGHEST LIKELIHOOD FOR SEVERE THUNDERSTORMS WOULD BE
AFTER 2 PM EDT FROM BARAGA TO WATERSMEET...AND AFTER 4 PM EDT AT
MARQUETTE AND ESCANABA. THUNDERSTORMS WILL CONTINUE TO SWEEP EAST
AND END EARLY THIS EVENING AT MANISTIQUE AND NEWBERRY.

GALE FORCE WINDS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER
WESTERN LAKE SUPERIOR AND THE KEWEENAW PENINSULA...AND ON EASTERN
LAKE SUPERIOR AND THE ADJACENT SHORELINE EAST OF MARQUETTE THIS
EVENING. SEE THE LATEST WIND STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

JLA

In the hours before

Special weather statement, Aug 18, 2:35 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
235 PM EDT WED AUG 18 2004

LMZ221-248-LSZ221-241>248-MIZ001>007-009>014-084-085-190100-
LAKE SUPERIOR...SAXON HARBOR TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL...INCLUDING KEWEENAW
BAY AND HURON BAY...TO THE HURON ISLANDS MI-
HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE MICHIGAN...SEUL CHOIX POINT TO POINT DETOUR MI-
BAY OF GREEN BAY NORTH OF A LINE FROM CEDAR RIVER
TO ROCK ISLAND PASSAGE MI-
ALGER BARAGA DELTA DICKINSON GOGEBIC IRON KEWEENAW LUCE MARQUETTE
MENOMINEE NORTHERN HOUGHTON NORTHERN SCHOOLCRAFT ONTONAGON SOUTHERN
HOUGHTON SOUTHERN SCHOOLCRAFT
235 PM EDT WED AUG 18 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT (8 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM EDT (8 PM CDT) FOR THE FOLLOWING COUNTIES IN UPPER
MICHIGAN.

ALGER...BARAGA...DELTA...DICKINSON...GOGEBIC...HOUGHTON...IRON...
KEWEENAW...LUCE...MARQUETTE...MENOMINEE...ONTONAGON...SCHOOLCRAFT

THE WATCH INCLUDES THE ADJACENT NEARSHORE AND OPEN WATERS OF LAKE
SUPERIOR AND LAKE MICHIGAN.

A LINE OF THUNDERSTORMS WILL SPREAD ACROSS WEST AND CENTRAL UPPER
MICHIGAN THIS AFTERNOON INTO THIS EVENING. SOME THUNDERSTORMS COULD
BECOME SEVERE...PRODUCING DAMAGING WINDS AND HAIL UP TO AN INCH
IN DIAMETER. BRIEF HEAVY RAIN COULD ALSO OCCUR WITH THE STRONGER
STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:49 PM EDTSpecial Marine WarningMQT86 min
Aug 18, 3:41 PM EDTSpecial Marine WarningMQT64 min
Aug 18, 4:03 PM EDTTornado WarningMQTMenominee57 min
Aug 18, 4:11 PM EDTSpecial Marine WarningMQT94 min
Aug 18, 4:11 PM EDTSpecial Marine WarningMQT94 min
Aug 18, 4:11 PM EDTSpecial Marine WarningMQT94 min
Aug 18, 4:17 PM EDTSpecial Marine WarningMQT88 min
Aug 18, 4:45 PM EDTSpecial Marine WarningMQT90 min
Aug 18, 5:26 PM EDTSpecial Marine WarningMQT94 min
Aug 18, 5:47 PM EDTSpecial Marine WarningMQT88 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.